Missouri, 2017

Damaging Winds and Lightning Strike in Missouri, June 22 to 23, 2017

June 22 to 23, 2017 · NWS SGF · 16 events in 6 counties and zones

A cold front interacting with moisture from a tropical system and caused severe storms with reports of wind damage around the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cold front interacting with moisture from a tropical system and caused severe storms with reports of wind damage around the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 22, 11:25 AM CST, 3 minutes earlier.

Area forecast discussion, Jun 22, 11:25 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1225 PM CDT Thu Jun 22 2017

...18z Aviation Forecast Update...

.SYNOPSIS...
Issued at 231 AM CDT Thu Jun 22 2017

Tropical storm "Cindy" was beginning to push onto the Gulf coast
near the TX/LA border. The tropical like airmass was extending
northeast of the low pressure center into the bootheel region of
MO with around 2.0 in. precipitable water values. Precipitation
with this system was making its way into southern AR and northern
MS. A surface frontal system was located well to the north of the
area early this morning across the upper MS valley region into the
northern plains. Both of these features will have an impact on the
upcoming weather today into Friday and will be the main short term
focus with this forecast package.

&&

.SHORT TERM...(Today through Friday)
Issued at 231 AM CDT Thu Jun 22 2017

Tropical storm "Cindy" will move inland by morning and will begin
to weaken as it lifts north along the TX/LA border during the day.
Tropical moisture will continue to lift north into the area with
PW values by the end of the day ranging from around 1.5 to 2.25
in. from northwest to southeast across in the CWA respectively.
Convection will be possible throughout the day, mainly across the
southeast 1/2 of the CWA, but the heaviest of the rain today will
be concentrated with the energy from the tropical low further to
the south across AR. The front to the north will drop into central
IA to a southwest KS line.

Tonight, the tropical low will meander more to the northeast with
tropical moisture still over the area. Best energy with the
system will remain south and southeast of the area, with the best
chance at convection in our CWA in the southeast portion across
south central MO. The cold front will begin moving into the
northwest portion of the CWA by daybreak Friday.

On Friday, the front will push through the area, interacting with
the tropical moisture still in place for the best chance area wide
of showers and thunderstorms. By days end, the tropical low will
be pushing into the TN valley and the surface front will have
pushed through the area.

.LONG TERM...(Friday night through Wednesday)
Issued at 231 AM CDT Thu Jun 22 2017

Convection should come to an end on Friday evening with a much
drier air mass moving in from the north behind the front and in
the wake of the tropical low.

Models have differing solutions with respect to additional
precipitation chances through the extended period as we remain in
a northwest flow regime with generally weak impulses pushing
through via the northwest flow. While there may continue to be
nearly daily chances of precipitation, these don't appear to be
total washouts across the entire CWA, more scattered in nature to
where most areas will likely remain dry on a daily basis.

Temperatures will likely be cooler than normal until late in the
week as we remain in northwest flow aloft. By the end of next
week, some upper ridging will begin to build into the area and we
should warm back up to near normal readings for the end of June.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1215 PM CDT Thu Jun 22 2017

Pilots flying in and out of the Missouri Ozarks region can
expected mainly MVFR conditions with a high potential of IFR
ceilings again late tonight into early Friday morning. There is
some potential for LIFR conditions for BBG late tonight but
confidence is not high enough to mention in TAFs at this time.
Light MVFR fog will be possible for SGF and BBB late tonight. A
few VCSH will be around today through this evening. Winds will be
breezy from the south and southeast around 10 knots today and this
evening. A cold front will move into the area Friday morning with
a wind shift to the northwest. Included a PROB30 for scattered
convection near the frontal passage Friday morning for all TAFs.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Griffin
Hazardous weather outlook, Jun 22, 7:07 AM CST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
807 AM CDT Thu Jun 22 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231315-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
807 AM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Lightning risk.
  Limited Excessive heat risk.

DISCUSSION...

  Remnants of tropical storm Cindy will be lifting into the area
  today. The most focused area for storms will be across south
  central Missouri mainly south and east of an Eminence to West
  Plains line.

  Heat index values will rise into the mid 90s for western
  portions of Missouri into extreme southeast Kansas for a brief
  time this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  A cold front will interact with tropical moisture remaining in
  place to produce more widespread thunderstorm activity on
  Friday. A few strong to severe storms will be possible over
  south central Missouri. In addition, the storms will be capable
  of producing very heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Griffin

The radar

The Springfield radar (KSGF), 10 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 heavy rain, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Greene

When
June 22, 11:28 AM CST
Where
Greene County, 3.53 mi SW of Springfield
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
37.160, -93.340

A carwash lost the entire roof near the intersection of Golden Ave and Battlefield Road. The roof was blown on to a nearby duplex with damage to the residential property. Powers lines and poles were knocked down due to flying debris.

Thunderstorm Wind, Greene

When
June 23, 11:25 AM CST
Where
Greene County, 2.97 mi SSE of Pleasant Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.260, -93.260

Several large tree limbs were blown down.

Thunderstorm Wind, Greene

When
June 23, 11:26 AM CST
Where
Greene County, 0.88 mi SW of (Sgf)springfield Arp
Measured
51 kt (59 mph) measured gust
Reported by
Official NWS Observations
Coordinates
37.240, -93.390

The Springfield ASOS measured a peak wind gust of 51 knots. The severe wind gusts continued for about 20 minutes.

Thunderstorm Wind, Greene

When
June 23, 11:29 AM CST
Where
Greene County, 1.1 mi W of Sgf Downtown Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.220, -93.250

Three large trees were blown down on Bellview Road near the downtown airport.

Thunderstorm Wind, Greene

When
June 23, 11:30 AM CST
Where
Greene County, 2.82 mi SSE of Springfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.160, -93.290

A large tree was reported blown down on power lines near the intersection of Battlefield Road and Jefferson Avenue.

Heavy Rain, Greene

When
June 23, 11:30 AM CST
Where
Greene County, 0.88 mi SW of (Sgf)springfield Arp
Reported by
Official NWS Observations
Coordinates
37.240, -93.390

A rainfall amount of 0.95 inches was measured in 20 minutes.

Thunderstorm Wind, Greene

When
June 23, 11:36 AM CST
Where
Greene County, 3.31 mi E of Battlefield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.120, -93.320

Several large tree limbs were blown down.

Thunderstorm Wind, Christian

When
June 23, 11:42 AM CST
Where
Christian County, Nixa
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.050, -93.300

Two large tree limbs were blown down near the intersection of Fairway and Walnut Street.

Thunderstorm Wind, Greene

When
June 23, 11:45 AM CST
Where
Greene County, 2.35 mi SSW of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.170, -93.320

Several large tree limbs were blown down.

Heavy Rain, Greene

When
June 23, 11:49 AM CST
Where
Greene County, Ash Grove
Reported by
COOP Observer
Coordinates
37.320, -93.580

A rainfall amount of 1.12 inches was measured in 35 minutes.

Thunderstorm Wind, Taney

When
June 23, 12:02 PM CST
Where
Taney County, Hollister
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.620, -93.220

Several large tree limbs were blown down.

Thunderstorm Wind, Stone

When
June 23, 12:10 PM CST
Where
Stone County, 2.15 mi NNE of Viola
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.600, -93.570

Several large trees were blown down.

Thunderstorm Wind, Taney

When
June 23, 12:20 PM CST
Where
Taney County, 0.55 mi W of Mildred
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.630, -93.110

A tree was blown down.

Thunderstorm Wind, Taney

When
June 23, 12:25 PM CST
Where
Taney County, 0.69 mi S of Branson
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.640, -93.220

A large tree was blown down on a car near 3rd Street and Pacific Street.

Lightning, Douglas

When
June 23, 12:32 PM CST
Where
Douglas County, 2.82 mi SSE of Ann
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.990, -92.190

A home on County Road 162 near Highway EE was struck by lightning which caused a fire.

Thunderstorm Wind, Howell

When
June 23, 1:10 PM CST
Where
Howell County, 0.56 mi W of Moody
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.530, -91.990

A tree was blown down over County Road E near Moody. MODOT had to remove the tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698755, 698758, 698756, 698753, 698752, 698765, 698757, 698754, 698759, 698766, 698763, 698761, 698762, 698760, 698751, 698764.